Colorado, 2020

Damaging Wind in Colorado, July 16, 2020

July 16, 2020 · NWS PUB · 1 event in 1 county or zone

Showers and thunderstorms developed over the higher terrain, and then moved east into the plains during the afternoon and evening. The severe risk was not high on this day, with only isolated reports of damaging winds and heavy rainfall noted across parts of the I-25 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Showers and thunderstorms developed over the higher terrain, and then moved east into the plains during the afternoon and evening. The severe risk was not high on this day, with only isolated reports of damaging winds and heavy rainfall noted across parts of the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 10:43 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 10:43 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1143 AM MDT Thu Jul 16 2020

.UPDATE...
Issued at 1115 AM MDT Thu Jul 16 2020

No real big changes with the forecast or thunderstorm thinking at
this time, with the forecast for additional shower and
thunderstorm development this afternoon and evening still on
track. Still monitoring convective trends, for the possibility of
a few strong to severe storms across the plains. Once again, no
big changes from previous forecast, with strong to severe storms
remaining possible along and east of I-25 by early to mid
afternoon.

Higher instability remains in place and while CIN erodes, with
this trend noted on latest radar imagery as a few isolated showers
and storms are already developing over the higher terrain. Expect
coverage of these storms to increase over the next couple of
hours, with this development then likely spilling into the I-25
corridor through mid afternoon. While can't rule out severe
development anywhere across the plains today, do think there might
be slightly higher chances for the Colorado Springs to Pueblo area
and a secondary are from Walsenburg to Springfield. In these
locations, lee troughing could help serve to provide more focus,
at least during the afternoon time frame. Will continue to monitor
trends for the risk of strong to severe storms later this evening,
especially given the likely higher instability still in place
across the eastern plains. However, I wonder if we'll lose this
better focus this evening and if this occurs, would see severe
threat quickly lower this evening. As was mentioned in the
previous AFD, flash flooding for area burn scars still a
possibility given the coverage and placement of these storms
today, and will closely monitor this potential this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Thu Jul 16 2020

...Severe weather possible east of the I-25 corridor today...

Current upper-air analysis indicates that the broad trough to our
north has moved east to the Minnesota border with Canada while also
indicating that the ridge remains over central Texas. Satellite
imagery shows that moisture continues to get recycled around this
ridge, reaching into southern Colorado. Radar has shown some light
shower activity over the San Luis Valley early this morning, but
would be surprised if there was anything more than sprinkles falling
from them. Temperatures as of 4 AM range from the mid 50s to mid 60s
across most of the lower elevation locations.

Today and tonight...There is the potential for severe thunderstorms
once again today, mainly east of the I-25 corridor. However, the
ingredients suggest that the severe activity will be less today than
the previous few days.

Latest model guidance is indicating that the upper-level ridge
centered over Texas will begin retrograding to the west and build
northward towards Colorado. This will allow for the recycling
moisture to increase over the mountains today, resulting in more
widespread showers and thunderstorms over the higher terrain than
the past few days. The recycled moisture is expected to continue
being spread across the plains as well. The movement of the ridge is
also expected to push the stronger mid to upper-level flow
northward, decreasing the flow over southern Colorado, and providing
a boost in temperatures to the plains. At the surface, winds are
expected to be more southerly across the plains today.

Expect showers and thunderstorms to develop over the higher terrain
by mid to late morning then propagate eastward to the I-25 corridor
by early to mid afternoon. Storms continue to move east into the
plains this evening and should move out of the state a little after
midnight.

Looking at the severe weather potential for today, the Storm
Prediction Center has a marginal risk (category 1 of 5) for areas
east of I-25, which looks to be reasonable. CAPE values near the I-
25 corridor are expected be around 1000 J/kg, increasing to about
2000-2500 J/kg further east near the Kansas border. With more
southerly winds at the surface and lighter winds aloft, 0-6 km bulk
shear values are expected to be 25-30 kts, which are a bit low than
typically expected for severe weather. However, as storms move into
the more unstable airmass, there is enough energy for a few storms
to become strong to severe. Mid-level lapse rates across the plains
are expected to be fairly steep and LCLs are expected to be higher,
resulting in primarily a hail and wind threat with the stronger
storms.

It should also be mentioned that with the increased moisture and
precipitation coverage over the mountains today, there is a slightly
higher potential for flash flooding over the more recent burn scars.
As it looks now, the Spring Burn Scar has the highest chance of such
a flooding, but all of the newer burn scars will need to be
monitored today.

Highs today jump to the mid 90s across the plains and remain in the
80s for the high valleys. Low temperatures tonight dip down to the
low to mid 60s across the plains and the 40s to around 50 in the
high valleys.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM MDT Thu Jul 16 2020

Convective chances decrease Fri and Sat as upper ridge slowly
expands northward into CO while slightly drier air mass spreads
into the region from the west, especially on Sat. Models suggest
best chance of storms both days will be over the swrn mountains,
where low/mid level moisture is more plentiful, while nrn I-25
corridor and plains north of the Arkansas River see a downturn in
convection as steering flow weakens and low level winds become
more wly. Max temps will rise back into the mid/upper 90s over
the plains Fri, with 70s/80s mountains and valleys. A few 100+
degf readings then reappear over the lower Arkansas Valley on Sat
as mid level temps continue to warm.

00z NAM and GFS operational runs now faster with next frontal
passage than the past few days, with boundary already through much
of the plains by midday Sun, which is around 24 hrs quicker than
earlier runs. ECMWF looks slower, with boundary still in nern CO
late Sun afternoon before it oozes south across the plains later
on Mon. NBM leans toward the faster solution at this point, with
increasing chances for convection over the eastern mountains and
plains late Sun as low level moisture sloshes back westward and
instability increases. Thunderstorm chances then persist much of
next week as low levels remain fairly moist, while upper level
energy rotates northward out of the desert sw by mid-week,
potentially enhancing convective chances over the mountains and
interior valleys. After peaking over the weekend, max temps will
slide downward slightly Mon/Tue/Wed as moisture increases, though
readings will remain in the 70s/80s mts and valleys and 90s over
the plains, which are not far from mid-summer averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Jul 16 2020

Currently dry with VFR conditions across all of the TAF sites,
however, expect that to quickly change over the next couple of
hours as shower and thunderstorm development is once again
expected this afternoon into the evening. No real big changes
with the TAFs, with expected thunderstorm timing and coverage with
confidence for thunderstorms still remaining highest over COS. Do
think it's possible there is window that storms could move across
ALS this afternoon and did include a tempo for this potential,
but will need to monitor for more prevailing conditions.
Thunderstorm chances should end by early evening, however, some
showery development could linger through mid to late evening. VFR
and dry conditions then expected through the remainder of the
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 16, 10:55 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Thu Jul 16 2020

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Thu Jul 16 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms over the higher terrain are
expected to increase in coverage through early afternoon, then
spread east to the I-25 corridor during the afternoon and the
plains early this evening. A few of the storms along and east of
the I-25 corridor could become strong to severe. While can't rule
out severe development anywhere across the plains today, there is
a slightly potential for the Colorado Springs to Pueblo area and
another area along and south of a Walsenburg to Springfield line.
Lightning, locally heavy rainfall, small hail, and wind gusts to
45 mph will be possible with storms today, with quarter size hail
and wind gusts to 60 mph possible with the stronger storms.

There is also slightly increased potential for flash flooding
over the recent burn scars should a storm move over one of them,
with the Spring Burn Scar being the most susceptible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will decrease Friday and Saturday across the
region, with isolated to scattered storms over the mountains,
interior valleys and I-25 corridor in the afternoon and evening
both days. Locally heavy rainfall, frequent lightning, small hail
and wind gusts to 50 mph will be possible with any stronger
storms. Thunderstorms are then forecast to become more widespread
from Sunday into next week over the entire area, as moisture
gradually increases across Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along and east of Interstate 25 this afternoon and
evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 16, 12:13 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT Thu Jul 16 2020

COZ077>080-083-086-161930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
113 PM MDT Thu Jul 16 2020

...SPECIAL WEATHER STATEMENT...

At 110 PM MDT, Doppler radar was tracking a thunderstorm producing
locally heavy rain over the Junkins burn scar. Radar estimates
between 0.40 and 0.80 inches of rain has fallen with this storm. If
this storm intensifies, a flash flood warning will be needed for the
Junkins burn scar. National Weather Service Pueblo will continue to
closely monitor this storm.

Locations impacted include...
Junkins Burn Scar and Wetmore.

LAT...LON 3811 10501 3804 10522 3823 10538 3834 10506
TIME...MOT...LOC 1911Z 157DEG 4KT 3815 10515

Hodanish
Special weather statement, Jul 16, 12:36 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT Thu Jul 16 2020

COZ081-083-085-162000-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
136 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 200 PM
MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Victor, or 13 miles southwest of Colorado Springs,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor and
Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 10468 3861 10498 3870 10504 3879 10477
TIME...MOT...LOC 1936Z 258DEG 14KT 3867 10495

KTS
Special weather statement, Jul 16, 1:09 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT Thu Jul 16 2020

COZ079-080-086-087-162045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
209 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Greenhorn Mountain, or 20 miles southeast of Junkins
Burn Scar, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenhorn Mountain, Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3777 10496 3787 10508 3809 10479 3792 10454
TIME...MOT...LOC 2009Z 236DEG 23KT 3792 10486

KTS

The radar

The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Las Animas

When
July 16, 1:31 PM MST to 1:34 PM MST
Where
Las Animas County, 0.55 mi E of (Tad)trinidad Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.260, -104.330

Perry Stokes Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913969.